Hail, Iron
- When
- August 31, 2:56 AM CST to 2:57 AM CST
- Where
- Iron County, 1.59 mi ENE of Mercer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.180, -90.040
Warm air advection ahead of a cold front moving from the Red River Valley into central Minnesota through the day led to the development of storms. Some of the storms produced hail, the largest being 1 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Warm air advection ahead of a cold front moving from the Red River Valley into central Minnesota through the day led to the development of storms. Some of the storms produced hail, the largest being 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 30, 11:20 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 1220 AM CDT Fri Aug 31 2018 .UPDATE... Issued at 1220 AM CDT Thu Aug 30 2018 Please see the 06Z Aviation discussion below. UPDATE Issued at 953 PM CDT Thu Aug 30 2018 Models are having a tough time with the two isolated thunderstorms, on each end of the forecast area. Have adjusted pops to follow radar/satellite trends for the next few hours, then merged into previous forecast. && .SHORT TERM...(This evening through Friday night) Issued at 308 PM CDT Thu Aug 30 2018 A tightening pressure gradient between departing high pressure to the east and approaching low pressure to the west will keep strong south to southeasterly winds in play into this evening. Later tonight a low-level jet is forecast to develop. Thunderstorms will develop along the nose of the jet and move across portions of the Northland. The greatest chance of rain is from central Minnesota northeast into the Arrowhead, and pushing east across western Lake Superior and northwest Wisconsin Friday morning. A few storms may be strong with frequent lightning, small hail, and brief gusty winds. Locally heavy rain is also possible, which may lead to minor flooding and ponding of water. A lull in storms is forecast after the overnight batch exits to the east Friday morning until late Friday afternoon. Surface low pressure will move across the Dakotas and into northern Minnesota by late Friday afternoon to western Lake Superior by 7 AM Saturday morning. A warm front will lift northward across central Minnesota and northwest Wisconsin ahead of the approaching low. A cool front will follow from the west. A warm, moist, and unstable airmass will spread across central and northern Minnesota by late afternoon, ahead of the storms. Deep layer shear on the order of 40 knots and buoyancy south of the warm front of 1500 to 2500 J/kg is anticipated, which is sufficient for organized severe storms. One or more bowing line segments are possible from the afternoon through Friday night into Saturday morning. Flash flooding is a concern in addition to the severe weather risk Friday afternoon through Saturday morning. Precipitable water values between 1.5 and 1.75 inches are forecast in the warm sector with moisture transport vectors oblique to the anticipated storm motion. These PWAT values are in the 90th percentile in the sounding climatology from MPX/STC for 00Z September 1. Even with a progressive storm motion, efficient precipitation production is expected and storms will affect areas which received rainfall late last week, earlier this week, and are expected to pick up more rain tonight. There remains enough temporal and spatial uncertainty in where the highest flooding risk will be located to preclude a Flash Flood Watch with this package, but a watch may be needed by Friday night. .LONG TERM...(Saturday through Thursday) Issued at 308 PM CDT Thu Aug 30 2018 Main focus for the long term will be the unsettled conditions along with showers and thunderstorms with possible heavy rain. The heavy rain and severe weather will end by Saturday morning as an area of high pressure will build into the region. Most of the weekend will be dry except for a chance for storms Sunday afternoon as a weak shortwave moves through the region. There will be a break Sunday night before the next major rain event affects the Northland late Monday night and Tuesday. As indicated by the previous shift and the current long range models, a longwave trough will setup west of MN and a frontal boundary will extend SW-NE across MN. The focus for strong to severe thunderstorms will be along and near the front for most of the week. By Monday evening, PWATs will be in the 1.5 to 2.0 inch rain. A shortwave will move along the front late Monday night and Tuesday with the focus of heavy rain mainly east of a BRD-DLH line. With the heavy rain Friday night and the expected 1-2" of rainfall, there could be another round of flooding especially across NW WI. There will be a break Tuesday night before another series of shortwaves will move along the boundary Wednesday through Friday brining the area another possibility of strong to severe thunderstorms with heavy rain. Models are different in the location of the heaviest rain but it is generally across NE MN/NW WI. The upper level ridge will continue to dominate the weather across the forecast area over the next few days. Temperatures will be warmer than normal through early next week with highs in the 80s and lows in the 60s. Dewpoints will be in the low to middle 60s making for humid conditions. Also, skies will remain smoky in the north from the fires in Canada. The next chance for precipitation will Monday night and Tuesday as a cold front moves southeast through the region causing showers and thunderstorms to develop. After frontal passage, high temperatures will drop into the 70s and lows in the 50s with lower dewpoints. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1220 AM CDT Thu Aug 30 2018 MVFR ceilings will gradually lower to IFR and potentially LIFR overnight as moisture advects in from the southwest. Showers and thunderstorms are anticipated through the early morning hours per CAMs, but models have performed quite poorly in relation to what is currently going on. Due to the uncertainty have been more liberal with VCTS than would like for the 0-6 hour time window. Expect INL to remain out of the thunder activity overnight, but will see lowering ceilings. Expect a break in thunderstorm activity Friday morning. Despite the break, ceilings will remain MVFR. Think that the marine layer will remain in place over DLH, so kept reduced visibility and ceilings within the LIFR/IFR levels through the forecast. A second round of showers and thunderstorms will develop during the afternoon and heading into the evening. Tried to time the second round based on CAMs and heavily utilized SPCs HREF. BRD/INL should see an end to thunderstorm activity by Friday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 71 60 76 / 80 50 70 10 INL 60 72 53 73 / 40 70 40 0 BRD 63 74 59 76 / 70 60 70 0 HYR 59 73 62 78 / 80 50 70 10 ASX 59 74 62 79 / 70 50 70 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...WL SHORT TERM...Huyck LONG TERM...Stewart AVIATION...WL
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 314 PM CDT Thu Aug 30 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 314 PM CDT Thu Aug 30 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible tonight. The strongest storms will produce locally heavy rainfall, frequent lightning, small hail, and brief gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms is forecast Friday through early Saturday morning. Some storms may be strong to severe with frequent lightning, large hail, damaging wind gusts, and torrential rainfall. With rainfall late last week, early this week, and storms tonight and early Friday, there is an increased risk of flash flooding with the storms Friday afternoon through Saturday morning. The areas with the greatest risk of flash flooding are generally from the Brainerd Lakes to the Twin Ports and across all of northwest Wisconsin, including the I-35 corridor, US Highway 169 south of Grand Rapids, US Highway 2 east of Grand Rapids through northwest Wisconsin, and US Highways 53 and 63 in Wisconsin. A Flash Flood Watch may eventually be needed for the area of greatest flooding risk. There is a chance for thunderstorms Sunday afternoon Sunday. Periods of showers and thunderstorms will occur across the Northland throughout the week. This prolonged period of repeating rainfall events may cause flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. Spotters may be needed again Friday afternoon and Friday night. LSZ121-140>148-311130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 314 PM CDT Thu Aug 30 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible late tonight. Isolated storms could be strong with hail, brief gusty winds, and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday afternoon through Saturday morning. Some storms may be strong to severe. There is a chance for thunderstorms Sunday afternoon. There will be periods of showers and thunderstorms beginning Monday and continuing throughout the week. Huyck/Stewart More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 1039 PM CDT THU AUG 30 2018 MNZ036>038-310430- Pine-Carlton/South St. Louis-South Aitkin- 1039 PM CDT THU AUG 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN... NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES... At 1039 PM CDT, a strong thunderstorm was 8 miles northeast of McGrath, or 21 miles northwest of Hinckley, moving east at 35 mph. Wind gusts up to 35 mph, half inch hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Barnum, Willow River, Rutledge, Mcgrath, Sturgeon Lake, Kerrick, Denham, Arthyde, Moose Lake State Park, and Dads Corner. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4618 9332 4636 9340 4652 9264 4633 9255 TIME...MOT...LOC 0338Z 250DEG 32KT 4630 9311 GSF
Special Weather Statement
National Weather Service Duluth MN
1226 AM CDT FRI AUG 31 2018
MNZ036-038-310600-
Pine-South Aitkin-
1226 AM CDT FRI AUG 31 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN
AND NORTHWESTERN PINE COUNTIES...
At 1225 AM CDT, an area of strong thunderstorms was 8 miles northwest
of Brook Park, or 10 miles west of Hinckley, moving northeast at 40
mph.
Wind gusts up to 35 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Hinckley around 1240 AM CDT.
Sandstone around 1250 AM CDT.
Rutledge around 1255 AM CDT.
Willow River and Askov around 100 AM CDT.
Other locations impacted by these storms include Grindstone Lake Pine
County, Denham, Finlayson, Friesland, and Banning State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4593 9310 4598 9309 4598 9305 4616 9306
4616 9340 4642 9298 4642 9296 4610 9258
TIME...MOT...LOC 0525Z 239DEG 34KT 4605 9316
JTSSpecial Weather Statement National Weather Service Duluth MN 100 AM CDT FRI AUG 31 2018 MNZ036>038-310630- Pine-Carlton/South St. Louis-South Aitkin- 100 AM CDT FRI AUG 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN... NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES... At 100 AM CDT, a strong thunderstorm was 10 miles northwest of Rutledge, or 22 miles north of Hinckley, moving northeast at 35 mph. Wind gusts up to 40 mph, half inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Rutledge around 110 AM CDT. Willow River around 115 AM CDT. Kettle River around 120 AM CDT. Moose Lake around 125 AM CDT. Barnum around 130 AM CDT. Other locations impacted by this storm include Arthyde, Moose Lake State Park, Ronald, Sturgeon Lake, Duquette, Denham, and Kerrick. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4621 9309 4637 9325 4659 9273 4635 9251 TIME...MOT...LOC 0600Z 244DEG 31KT 4633 9306 JTS
Special Weather Statement
National Weather Service Duluth MN
324 AM CDT FRI AUG 31 2018
MNZ038-WIZ006-310845-
Pine-Burnett-
324 AM CDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PINE AND
SOUTHERN BURNETT COUNTIES...
At 324 AM CDT, strong thunderstorms were along a line extending from
near Grasston, to near Grantsburg, to Milltown, and moving northeast
at 55 mph.
Wind gusts up to 50 mph and pea size hail can be expected with these
storms.
These storms will be near...
Grantsburg and Trade Lake around 330 AM CDT.
Siren around 335 AM CDT.
Webster around 340 AM CDT.
Hertel around 345 AM CDT.
Other locations impacted by these storms include Falun, Greely, Four
Corners, West Rock, Alpha, Phantom Lake, Big Sand Lake, Oakland,
Chengwatana State Forest, and Yellow Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4573 9216 4573 9253 4565 9253 4564 9262
4574 9266 4573 9314 4579 9314 4594 9289
4596 9219 4564 9207 4564 9215
TIME...MOT...LOC 0824Z 235DEG 46KT 4574 9312 4576 9262 4553 9253
WolfeSpecial Weather Statement
National Weather Service Duluth MN
327 AM CDT FRI AUG 31 2018
WIZ002-007-008-310845-
Bayfield-Sawyer-Washburn-
327 AM CDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD...
NORTHEASTERN WASHBURN AND NORTHWESTERN SAWYER COUNTIES...
At 326 AM CDT, a strong thunderstorm was near Hayward, moving
northeast at 40 mph.
Wind gusts up to 40 mph, half inch hail, and frequent cloud to ground
lightning can be expected with this storm.
This storm will be near...
Hayward around 330 AM CDT.
Round Lake around 340 AM CDT.
Cable and Seeley around 345 AM CDT.
Other locations impacted by this storm include Totagatic Flowage,
Stanberry, Totagatic Lake, Lost Land Lake, Teal Lake, Spider Lake In
Sawyer County, and Nelson Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4609 9173 4616 9164 4616 9155 4622 9155
4634 9140 4608 9109 4593 9161
TIME...MOT...LOC 0826Z 240DEG 35KT 4605 9158
WolfeSpecial Weather Statement
National Weather Service Duluth MN
346 AM CDT FRI AUG 31 2018
MNZ038-WIZ001-002-006>008-310900-
Pine-Douglas-Bayfield-Sawyer-Washburn-Burnett-
346 AM CDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PINE...
SOUTHWESTERN BAYFIELD...SOUTHEASTERN DOUGLAS...WASHBURN...BURNETT AND
NORTHWESTERN SAWYER COUNTIES...
At 346 AM CDT, strong thunderstorms were along a line extending from
8 miles north of Grantsburg, to near Webster, to 8 miles southeast of
Hertel, and moving northeast at 45 mph.
Wind gusts up to 45 mph, dime size hail, and frequent cloud to ground
lightning can be expected with these storms.
These storms will be near...
Hertel around 350 AM CDT.
Spooner, Shell Lake, Webb Lake Wisconsin and Danbury around 400 AM
CDT.
Other locations impacted by these storms include Spooner Lake,
Northwoods Beach, Cozy Corner, Mckenzie Lake, Minong Flowage,
Springbrook, Oakland, Birch Island Lake, Lampson, and Totagatic
Flowage.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4567 9216 4573 9215 4573 9223 4584 9236
4589 9282 4627 9206 4621 9149 4593 9116
4564 9201 4564 9213
TIME...MOT...LOC 0846Z 238DEG 41KT 4591 9266 4587 9230 4570 9210
WolfeThe Duluth radar (KDLH), 181 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779621.